Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 29, 2013, 3:12 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2013, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 29, 2013, 4:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Box Elder County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 134 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:28 PM MDT | TSTM WND GST 62 | Wendover, UT | WENDOVER AWOS |
| Aug 29, 3:31 PM MDT | TSTM WND GST 76 | Wendover, UT | WENDOVER AWOS |
| Aug 29, 3:32 PM MDT | TSTM WND GST 63 | Wendover, UT | MP1 SENSOR VIA UDOT |
| Aug 29, 3:45 PM MDT | TSTM WND GST 59 | 1 N Wendover, UT | WENDOVER PEAK SENSOR WPK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
970
WUUS55 KSLC 292112
SVRSLC
UTC003-045-292200-
/O.NEW.KSLC.SV.W.0029.130829T2112Z-130829T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BOX ELDER COUNTY IN UTAH
WESTERN TOOELE COUNTY IN UTAH
* UNTIL 400 PM MDT
* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF WENDOVER TO 16 MILES NORTHEAST OF
IBAPAH...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WENDOVER AND BONNEVILLE SALT FLATS...
INTERSTATE 80 FROM WENDOVER THROUGH WEST OF CLIVE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 4099 11407 4131 11366 4027 11299 4002 11401
4021 11407
TIME...MOT...LOC 2112Z 228DEG 35KT 4080 11413 4022 11374
$$
KRUSE2 follow-up statements
496
WWUS55 KSLC 292128
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT THU AUG 29 2013
UTC003-045-292200-
/O.CON.KSLC.SV.W.0029.000000T0000Z-130829T2200Z/
TOOELE UT-BOX ELDER UT-
328 PM MDT THU AUG 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN BOX ELDER AND WESTERN TOOELE COUNTIES...
AT 324 PM MDT...AUTOMATED WEATHER SENSORS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF WENDOVER TO 26 MILES NORTHEAST OF IBAPAH...MOVING NORTHEAST
AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WENDOVER...BONNEVILLE SALT FLATS AND KNOLLS
THE WENDOVER AWOS SENSOR JUST REPORTED A WIND GUST TO 62 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 62 MPH WERE REPORTED IN WENDOVER WITH THIS
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY
FROM WINDOWS!
&&
LAT...LON 4099 11407 4131 11366 4027 11299 4002 11401
4021 11407
TIME...MOT...LOC 2127Z 228DEG 35KT 4090 11398 4032 11360
$$
KRUSE960
WWUS55 KSLC 292133
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT THU AUG 29 2013
UTC003-045-292200-
/O.CON.KSLC.SV.W.0029.000000T0000Z-130829T2200Z/
TOOELE UT-BOX ELDER UT-
333 PM MDT THU AUG 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN BOX ELDER AND WESTERN TOOELE COUNTIES...
AT 331 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF BONNEVILLE SALT FLATS TO 30 MILES SOUTHWEST OF KNOLLS...
MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WENDOVER...BONNEVILLE SALT FLATS AND KNOLLS
THE WENDOVER AWOS AT THE AIRPORT JUST REPORTED A WIND GUST TO 75
MPH. THIS IS A DANGEROUS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 75 MPH WERE REPORTED IN WENDOVER WITH THIS
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY
FROM WINDOWS!
&&
LAT...LON 4099 11407 4131 11366 4027 11299 4002 11401
4021 11407
TIME...MOT...LOC 2132Z 228DEG 35KT 4093 11394 4035 11355
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:40 AM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 29, 9:40 AM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 940 AM MDT THU AUG 29 2013 .SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN WEST TODAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK. && .DISCUSSION...SUNNY SKIES CONTINUE ACROSS MOST OF UTAH AND SOUTHWEST WYOMING THIS MORNING...AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST...SPREADING FROM ITS ESTABLISHED POSITION OVER THE CENTRAL CONUS. WITH THIS RIDGE INCREASING THE STABILITY OVER THE REGION...COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY IS EXPECTED TO BE DECREASED COMPARED TO MUCH OF THE LAST WEEK. MOST CONVECTIVE INITIATION SHOULD OCCUR OVER THE HIGHER TERRAIN...WITH ISOLATED STORMS MOVING OFF INTO ADJACENT VALLEY LOCATIONS. THAT SAID...SOME CONCERN EXISTS FOR THE DEEP MOISTURE JUST SOUTH OF THE UTAH/ARIZONA BORDER...WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1 INCH IN A VERY TIGHT MOISTURE GRADIENT. WILL HAVE TO KEEP AN EYE ON FAR SOUTHERN UTAH FOR A FLASH FLOOD THREAT IF THAT DEEPER MOISTURE MAKES ITS WAY INTO THE STATE...BUT FOR NOW MOST ANALYSES AND FORECASTS KEEP THE BEST INSTABILITY SOUTH INTO ARIZONA AND NEVADA. FOR THE NORTHERN HALF OF THE CWA...A DRY WEST-NORTHWESTERLY FLOW SHOULD ESTABLISH ITSELF TOMORROW THROUGH SUNDAY...AS A TROUGH PASSES WELL NORTH OF THE REGION. DEEPER MOISTURE WILL MOVE INTO FAR SOUTHERN UTAH ON FRIDAY...WITH THE BEST MOISTURE AND INSTABILITY LINGERING NEAR THE UTAH/ARIZONA BORDER THROUGH THE WEEKEND. THERE ARE CURRENTLY SOME TIMING DIFFERENCES IN THE MOISTURE SURGE FOR THE NORTHERN HALF OF THE CWA BETWEEN THE 00Z ECMWF AND THE 06Z GFS. THE EC CURRENTLY RETAINS YESTERDAYS SOLUTION...WHICH HAS MOISTURE RETURNING FOR MUCH OF THE AREA ON LABOR DAY. THE 06Z GFS HAS SLOWED DOWN THIS MOISTURE RETURN...WITH MONDAY REMAINING DRY IN THE NORTH AND TUESDAY BEING THE MORE ACTIVE DAY. 12Z RUNS MAY ADD SOME CONFIDENCE IN HOW THE BEGINNING OF NEXT WEEK WILL PLAY OUT. THE FORECAST FOR TODAY LOOKS TO BE IN GOOD SHAPE AND NO UPDATES ARE PLANNED FOR THIS MORNING. && .AVIATION...THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM WILL IMPACT THE SLC TERMINAL THROUGH TODAY...WITH GUSTY ERRATIC WINDS POSSIBLE NEAR THESE STORMS. OTHERWISE...SURFACE WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 19Z AND 21Z...WITH ONLY A SLIGHT CHANCE THAT SOUTHERLIES WILL PERSIST THROUGH 22Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 29, 9:53 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 953 AM MDT THU AUG 29 2013 UTZ001>016-019>021-517-518-WYZ021-301200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 953 AM MDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE SHOWERS AND STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS...MAINLY OVER THE SOUTHERN THIRD OF UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL INCREASE BEGINNING FRIDAY. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 29, 2:55 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 255 PM MDT THU AUG 29 2013 UTZ005-292200- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 255 PM MDT THU AUG 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 400 PM MDT... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTH OF WEST WENDOVER...MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS HAVE DEVELOPED NORTH OF THE MAIN STORM. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LUCIN... RURAL SOUTHWESTERN BOX ELDER COUNTY... RURAL NORTHWESTERN TOOELE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4099 11317 4080 11404 4182 11405 4199 11343 TIME...MOT...LOC 2055Z 248DEG 17KT 4096 11404 KRUSE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:36 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 39 min |
| Aug 29, 2:55 PM MDT | Special Weather Statement | SLC | Box Elder | 65 min |
| Aug 29, 3:53 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 67 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.